Texas, 2014Flash Flood in Texas, September 16, 2014
September 16, 2014 · NWS EWX · 1 event in 1 county or zone
A combination of low level moisture from the Gulf of Mexico and mid-level moisture from Tropical Storm Odile resulted in a very moist atmosphere over South Central Texas and pulse thunderstorms. Some of these storms produced heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of low level moisture from the Gulf of Mexico and mid-level moisture from Tropical Storm Odile resulted in a very moist atmosphere over South Central Texas and pulse thunderstorms. Some of these storms produced heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 16, 5:42 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 16, 5:42 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT TUE SEP 16 2014
.AVIATION... /00Z TAF UPDATE/
CONVECTION JUST OUTSIDE THE ABIA VCNTY TO THE NORTH AND EAST WILL
HAVE A CHANCE TO IMPACT THE TERMINAL OVER THE NEXT 1-2 HOURS.
OVERALL...CONVECTIVE TRENDS ARE DECREASING...NO TEMPO GROUPS ARE
MENTIONED FOR THE REMAINING TAF SITES OVER THE NEXT SEVERAL HOURS.
A MORE UNIFORM SELY WIND IS EXPECTED IN THE LOWER LEVELS
TONIGHT...AND THE CIRA SIMULATED LOW CLOUD PRODUCT SUGGESTS MORE
CONTINUOUS MVFR TO POSSIBLY IFR CIGS TO DEVELOP OVER THE
ESCARPMENT LATE TONIGHT. THERE WILL ALSO BE A GOOD CHANCE OF
STREAMER SHOWERS AS INDICATED IN THE NAM AND HIGHER RESOLUTION
FORECASTS. LATER IN THE DAY...MORE CONVECTION IS POSSIBLE WITH
HIGH PWAT ENVIRONMENTS ALONG I-35 SUGGESTING A GOOD CHANCE OF
STORMS FOR MUCH OF THE AFTERNOON AND EVENING. GIVEN AN OUTFLOW
BOUNDARY DOMINATED ENVIRONMENT...WILL LEAVE THE CHANCES AS PROB30
GROUPS FROM 18Z TO 00Z THURSDAY.
&&
.PREV DISCUSSION... /ISSUED 340 PM CDT TUE SEP 16 2014/
SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
16/12Z RAOB DATA ACROSS SOUTHERN TEXAS SHOWS PLENTY OF DEEP LAYER
MOISTURE IN PLACE...WITH PRECIPITABLE WATER VALUES OF 2.5" AT KCRP
AND 1.8" AT KDRT. THE LATEST WATER VAPOR LOOP ALSO SHOWS PLENTY OF
MID AND UPPER LEVEL MOISTURE FROM /ODILE/ MOVING IN FROM THE WEST.
OTHERWISE...THE LATEST RADAR IMAGERY SHOWS SCATTERED SHOWERS AND
STORMS ONGOING ACROSS SOUTH CENTRAL TEXAS. CHANCES FOR RAINFALL
WILL REMAIN HIGHEST ALONG THE COASTAL PLAINS WHERE DEEPER MOISTURE
WILL BE FOUND. MOST ACTIVITY WILL BE TIED CLOSELY TO DIURNAL
HEATING...SO A GENERAL DECREASING TREND IS ANTICIPATED DURING THE
LATE EVENING AND OVERNIGHT HOURS. HOWEVER... GIVEN PLENTY OF
MOISTURE IN PLACE...CAN/T COMPLETELY RULE OUT ADDITIONAL SHOWERS
OVERNIGHT. ON WEDNESDAY...MOISTURE LEVELS SHOULD INCREASE SLIGHTLY
ACROSS THE REGION. MEANWHILE...AN INCREASE IN MID-LEVEL SHORTWAVE
ACTIVITY EMBEDDED IN THE NORTHWEST FLOW ALOFT IS ANTICIPATED. RAIN
CHANCES WILL REMAIN FAVORED FOR AREAS GENERALLY NORTH OF I-10 AND
THE COASTAL PLAINS. BASED ON THE LATEST ROUND OF MODEL
GUIDANCE...WE HAVE INCREASED RAIN CHANCES ON WEDNESDAY AND
WEDNESDAY NIGHT.
LONG TERM (THURSDAY THROUGH TUESDAY)...
ON THURSDAY...DEEP LAYER MOISTURE AND NORTHWEST FLOW ALOFT REMAIN
INTACT ACROSS SOUTH CENTRAL TEXAS. RAIN CHANCES WILL AGAIN BE
FAVORED FOR LOCATIONS GENERALLY NORTH OF I-10 AND THE COASTAL
PLAINS. DESPITE THE RELATIVELY WEAK FLOW ALOFT...THE MODELS
SUGGEST GOOD POTENTIAL FOR SEVERAL ROUNDS OF RAINFALL ON
THURSDAY...ESPECIALLY ALONG AND NORTH OF HIGHWAY 71. LOCALLY
HEAVY RAINFALL WILL CONTINUE TO REMAIN A CONCERN... ESPECIALLY FOR
LOCATIONS THAT SEE MULTIPLE ROUNDS OF MODERATE TO HEAVY RAINFALL.
WE/LL CONTINUE TO MENTION THIS IN THE LATEST HAZARDOUS WEATHER
OUTLOOK. WE/LL CONTINUE TO MENTION RAIN CHANCES INTO FRIDAY AND
BASED ON THE LATEST GUIDANCE...HAVE INCREASED POPS FOR AREAS EAST
OF HIGHWAY 83. MOISTURE LEVELS WILL BE SLOW TO DECREASE THROUGH
THE UPCOMING WEEKEND AS THE MID-LEVEL SUBTROPICAL RIDGE AXIS IS
EXPECTED TO BE WEAKER THAN PREVIOUSLY ANTICIPATED. THIS WILL LEAD
TO ADDITIONAL RAIN CHANCES FOR THE UPCOMING WEEKEND AND WE HAVE
INCLUDED MAINLY 20-30% POPS FOR NOW. BY EARLY NEXT WEEK... A COLD
FRONT IS EXPECTED TO MOVE INO THE REGION. THE LATEST ECMWF HAS
BACKED OFF CONSIDERABLY ON THE STRENGTH OF THIS COLD FRONT AND IS
NOW CLOSER TO THE GFS SOLUTION. FOR NOW...WE WILL NOT MAKE ANY
SIGNIFICANT CHANGES TO THE FORECAST AND AWAIT FUTURE MODEL RUNS
FOR SOME CONSISTENCY WITH THIS FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 74 89 74 88 71 / 20 50 60 60 30
AUSTIN BERGSTROM INTL AIRPORT 72 89 71 87 70 / 20 50 60 60 30
NEW BRAUNFELS MUNI AIRPORT 73 90 73 89 72 / 20 50 40 50 30
BURNET MUNI AIRPORT 72 87 72 87 70 / 20 50 60 60 30
DEL RIO INTL AIRPORT 75 89 74 89 76 / 20 30 20 20 20
GEORGETOWN MUNI AIRPORT 74 88 74 86 71 / 20 50 60 60 30
HONDO MUNI AIRPORT 73 90 73 91 73 / 20 40 30 30 20
SAN MARCOS MUNI AIRPORT 73 89 73 87 71 / 20 50 50 50 30
LA GRANGE - FAYETTE REGIONAL 74 89 74 87 73 / 30 60 60 60 20
SAN ANTONIO INTL AIRPORT 76 90 76 90 75 / 20 50 40 40 30
STINSON MUNI AIRPORT 75 91 75 91 75 / 20 40 40 40 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...00
Hazardous weather outlook, Sep 16, 3:05 AM CST, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
405 AM CDT TUE SEP 16 2014
TXZ171>173-183>194-202>209-217>225-228-170915-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
405 AM CDT TUE SEP 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A SURFACE TROUGH WILL MOVE INTO SOUTHERN TEXAS TODAY BRINGING AN
INCREASINGLY MOIST AIRMASS. SHOWERS AND THUNDERSTORMS WILL BECOME
MORE NUMEROUS AS THE DAY PROGRESSES INTO TONIGHT. LOCALLY HEAVY
DOWNPOURS WITH HIGH RAIN RATES ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A MOIST AIRMASS WILL PERSIST ACROSS SOUTH CENTRAL TEXAS FROM THE
MIDDLE TO LATE THIS WEEK. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED DURING THE DAYTIME HOURS BECOMING MORE ISOLATED AT NIGHT
WEDNESDAY THROUGH FRIDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE AND
MAY CAUSE ISOLATED MINOR FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 16, 5:51 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 PM CDT TUE SEP 16 2014
TXZ173-192-170030-
TRAVIS-WILLIAMSON-
651 PM CDT TUE SEP 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILLIAMSON AND NORTHERN
TRAVIS COUNTIES UNTIL 730 PM CDT...
AT 650 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ROUND ROCK...MOVING WEST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WINDEMERE...
ROUND ROCK...
BRUSHY CREEK...
JOLLYVILLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3043 9777 3056 9777 3057 9760 3048 9755
TIME...MOT...LOC 2351Z 078DEG 4KT 3051 9765
Special weather statement, Sep 16, 7:19 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
819 PM CDT TUE SEP 16 2014
TXZ188-190-170200-
BLANCO-GILLESPIE-
819 PM CDT TUE SEP 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO AND EASTERN
GILLESPIE COUNTIES UNTIL 900 PM CDT...
AT 818 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SANDY...OR 9 MILES SOUTHWEST OF ROUND
MOUNTAIN...MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SANDY...
ROCKY CREEK...
HYE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3018 9858 3037 9868 3048 9842 3031 9833
TIME...MOT...LOC 0119Z 058DEG 7KT 3036 9848
Flash Flood, Blanco
- When
- September 16, 8:38 PM CST
- Where
- Blanco County, 4.39 mi S of Sandy to 5.37 mi S of Sandy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.367, -98.472
Thunderstorms produced heavy rain that caused flash flooding sending a foot and a half of water over FM-1323 at Spring Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in California, September 16, 20141 death · $850,000 · 1 in hail · 3 events
- Flash Flooding and Flood in Arizona, September 16 to 18, 2014$615,000 · 5 events
- Flood and Damaging Winds in California, September 16, 2014$55,000 · 13 events
- Damaging Winds and Lightning Strike in South Carolina, September 16, 2014$76,000 · 55 kt wind · 3 events
- Heavy Rain in New Mexico, September 16 to 19, 201410 events
- Flash Flooding and Flood in Arizona, September 16 to 17, 2014$8,000 · 1 in hail · 7 events
- Damaging Winds in North Carolina, September 16, 2014$4,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in South Carolina, September 16, 20141 in hail · 5 events
- Flash Flooding and Damaging Wind in South Carolina, September 16, 2014$6,000 · 50 kt wind · 3 events
- Funnel Clouds in Texas, September 16, 20142 events
- Funnel Clouds in Texas, September 16, 20142 events
- Flash Flood and Hail in Mississippi, September 16 to 18, 2014$3,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543589.